Many studies have shown a link between higher breast cancer risk and using hormone replacement therapy (HRT) to treat menopausal symptoms. The results of all the studies aren't exactly the same, but there is good evidence that:
- HRT increases invasive breast cancer risk
- breast cancer risk goes up during the first several years of using HRT; risk seems to keep increasing the longer a woman uses HRT
- both combination HRT (contains both estrogen and progesterone) and estrogen-only HRT increase breast cancer risk, but combination HRT increases risk more
- high-dose HRT increases risk more than low-dose HRT
A very large study called the Estrogen-Alone Trial suggests different results: postmenopausal women who had had a hysterectomy who took estrogen-only HRT had a somewhat lower risk of invasive breast cancer, both while using HRT and after stopping HRT, compared to similar women who took a placebo (sugar pill).
The results were published in the March 7, 2012 online edition of The Lancet Oncology.
The Estrogen-Alone Trial included 10,739 postmenopausal women age 50 to 79 and was part of the larger Women's Health Initiative (WHI) study. All the women had had a hysterectomy (surgery to remove the uterus) before joining the study. Half the women took estrogen-only HRT and the other half took a placebo that looked just like the HRT pill. Neither the women nor the doctors knew which women were taking HRT and which women were taking the placebo.
After the study started, the women could stop taking the HRT or placebo whenever they wanted. On average, the women took HRT or placebo for fewer than 6 years. Though they didn't stop treatment entirely, many women took fewer doses than prescribed. Overall, the women took all or nearly all of the prescribed treatment for about 3.5 years.
Some of the women (7,645) agreed to be followed for more time. About half these women were followed for 12 years; the other half were followed for less time.
Of the women who were followed for more time, women who took estrogen-only HRT were 23% less likely to be diagnosed with invasive breast cancer than women who took the placebo. Breast cancer risk in women who took estrogen-only HRT was lower while they took HRT and during follow-up after they stopped taking HRT.
Results released earlier from the Estrogen-Alone Trial found a higher risk of some serious health problems in women who were taking estrogen-only HRT compared to women taking the placebo, including:
- blood clots in the legs (deep vein thrombosis or DVT)
- blood clots in the lungs (pulmonary embolism)
Still, these problems didn't happen very often in either group of women. Information on the women who were followed for a longer time showed that after stopping HRT or placebo, the risk of these serious health problems in women who had taken estrogen-only HRT was now the same (and still very low) as the risk in women who had taken the placebo. This means that stopping estrogen-only HRT removed the increase in risk of health problems caused by estrogen-only HRT.
Menopausal side effects can dramatically reduce quality of life for some women. These women have to weigh the benefits of HRT against the risks. If you're having severe hot flashes or other menopausal side effects and are considering HRT, talk to your doctor about all of your options. Ask how you can minimize your breast cancer risk AND relieve your symptoms. Be sure to discuss the pros and cons of different types and doses of HRT.
Almost all other research suggests that estrogen-only HRT increases breast cancer risk less than combination HRT. This study suggests that breast cancer risk actually may go down with estrogen-only HRT. Still, other serious health risks went up a lot when women took estrogen-only HRT. It's reassuring that those risks went down after HRT was stopped.
If you do decide to take HRT, try to take it for the shortest time possible. You also may want to ask your doctor about vaginal or transdermal HRT.
Learn more about menopause and ways to manage side effects on the Breastcancer.org Managing Menopausal Symptoms pages.